How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Pet Doc Your Own Question
Pet Doc
Pet Doc, Dog Veterinarian
Category: Dog Veterinary
Satisfied Customers: 7305
Experience:  Veterinarian - BVSc
9138059
Type Your Dog Veterinary Question Here...
Pet Doc is online now
A new question is answered every 9 seconds

My 65lb dog ate approx 10 to 12 tablets 137mcg each of

Customer Question

my 65lb dog ate approx 10 to 12 tablets 137mcg each of levothyroxine.
JA: I'm sorry to hear that. The Veterinarian will know if the dog will be able to digest that. What is the dog's name and age?
Customer: Jordy 1 yr old lab/bulldog mix
JA: Is there anything else important you think the Veterinarian should know about Jordy?
Customer: not sure
Submitted: 6 months ago.
Category: Dog Veterinary
Expert:  Pet Doc replied 6 months ago.

Hi there,

Thank you for your question regarding your boy Jordy. That is certainly a large quantity of levothyroxine. When did he or she ingest these?

Dr E

Customer: replied 6 months ago.
It may have been a few hours ago. My son came home and found my synthroid bottle chewed with about 6 tablets left and I believe there may have been 10 to 20 tablets in the bottle.
Expert:  Pet Doc replied 6 months ago.

Sorry I can't take phone calls right now. I"m replying now.

Dr E

Customer: replied 6 months ago.
it may be too late to induce vomiting doing the math on the amount and his weight he probably may be a little hyper for a while but i am guessing it will pass no worse for the wear. thoughts
Customer: replied 6 months ago.
Expert:  Pet Doc replied 6 months ago.

Hi again,

Thank you for your patience. While Levothyroixine is used in veterinary medicine to treat canine hypothyrdoidism, the dose is typically 10mcg per pound. Thus, for a normal dog with no thyroid issue, this is definitely an overdose and we could see thyroid hormone toxicosis here. Symptoms can include hyperactivity, lethargy, tachycardia, tachypnea, dyspnea, abnormal pupillary light reflexes, vomiting, and diarrhea. Jordy is right on the border of gastric emptying time, so the best way forward here to play it safe, is to get him to your local vet to induce vomiting with apomorphine. Here they can also start him on IV fluids and give activated charcoal to absorb any remainder of the drug in his GI tract. It will be important to leave him there so they can keep an eye on his heart rate and breathing if he doesn't manage to bring the tablets up.

If for some reason you can't get him seen right now, if it was definitely within the last 1.5 - 2 hours, then you could try to induce vomiting at home. There are several ways to induce vomiting, however 3% hydrogen peroxide is the most effective. As it has been about half an hour - he will likely vomit this up pretty easily. You can read about how to induce vomiting in dogs online here: http://www.petplace.com/dogs/how-to-induce-vomiting-emesis-in-dogs/page1.aspx

You would then need to keep a close eye on him, in particular on his mucus membranes, capillary refill time and respiratory rate as follows:

Mucus membranes - flip his lip and look at the color of his gums. They should maintain a nice salmon pink color. Get him to the emergency Vet if they appear white or very pale pink, or if they are a dark deep red color.

Capillary Refill time - this measures blood perfusion and test this by putting your thumb on his gum to apply pressure. After you release your thumb you will see the gum blanch. Capillary refill time is the amount of time it takes (in seconds) for the gum to return to a healthy pink color from the blanched white color. If 2 seconds or less don't worry - if it is taking significantly more time, again - off to the emergency Vet.

Respiratory Rate - if he is continuously panting throughout the night, this is a sign of shock and or pain and a signal for a trip to the emergency Vet.

I hope all of the above makes sense? If you have more questions or if I can help in any other way, please do not hesitate to ask! If you would like to accept my answer, please press RATE OUR CONVERSATION (I am not compensated in any other way). Bonuses are always welcome. Thanks! I hope to work with you again soon!

Kind Regards,

Dr E

PS: If you have additional questions after you rate the question, you are welcome to request me for additional conversations if I am on-line or by beginning your question "Dr. E..." or "Pet-doc..." and others will leave the questions for me.

Expert:  Pet Doc replied 6 months ago.

Hi again,

How did you get on with Jordy yesterday?

It would be great to get an update when you get a moment.

Dr E